Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 50, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 10, 2009, 2:26 AM MDT for Greeley County, Wichita County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 10, 2009, 2:26 AM MDT (08:26 UTC)
- Expired
- Jun 10, 2009, 3:30 AM MDT
- In force
- 64 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
Counties Greeley County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 99 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 8.4 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 2388 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 5:39 PM MDT, 8 hours 47 minutes earlier.
Area forecast discussion, Jun 9, 5:39 PM MDT, 8 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 539 PM MDT TUE JUN 9 2009 .DISCUSSION... 135 PM MDT TUE JUN 9 2009 SOUTHWEST MID/UPPER FLOW CONTINUES ACROSS THE CENTRAL HIGH PLAINS WITH A MEAN TROUGH OVER THE SOUTHWEST AND THE SUBTROPICAL RIDGE CONTINUES TO RESIDE OVER THE MEXICO/WESTERN GULF AREA. H7 WAA PATTERN SHOULD HELP MAINTAIN ANY LATE AFTERNOON TSRA THAT DEVELOPS OVER MUCH OF THE FORECAST AREA WEIGHTED ACROSS THE NORTH THROUGH 07-09Z BEFORE ACTIVITY MOVES EAST OF THE AREA. SHEAR/CAPE PROFILES SUPPORT SEVERE WORDING IN THE ZONES THROUGH THE EVENING. EXPECT A PERIOD OF SUBSIDENCE EARLY WEDNESDAY BEFORE LARGE-SCALE FORCING FOR ASCENT INCREASES DOWNSTREAM OF THE NEXT SHORTWAVE TROUGH LIFTING INTO THE PLAINS STATES LATE IN THE PERIOD. A POST-FRONTAL REGIME WILL CONTINUE ACROSS THE CENTRAL HIGH PLAINS WITH LIMITED INSOLATION KEEPING HIGHS FROM REACHING THE 70S IN SOME LOCATIONS. MAINTAINED MID POPS THROUGH THE AFTERNOON AND EARLY EVENING ACROSS MUCH OF THE AREA BEFORE LARGE SCALE FORCING FOR SUBSIDENCE DEVELOPS ACROSS THE AREA. THU-FRI...WEST-SOUTHWEST MID/UPPER FLOW CONTINUES ACROSS THE CENTRAL HIGH PLAINS AS A SHORTWAVE RIDGE BUILDS INTO THE ROCKIES. UNCERTAINTY IN TIMING/PLACEMENT OF DEEP MOIST CONVECTION REMAINS HIGH AND WILL GENERALLY FOLLOW THE PREVIOUS THEME WITH LOW PROBABILITIES OF WIDELY SCATTERED DIURNALLY DRIVEN THUNDERSTORMS. RISING HEIGHTS/THICKNESS SUPPORT A SUBTLE WARMING TREND WITH MAXIMUM TEMPERATURES REACHING THE LOWER 80S BY FRI. DAYS 4 THROUGH 7...TYPICAL PHASE AND AMPLITUDE DIFFERENCES ARISE WITH HANDLING OF MID/UPPER RIDGE AT THE START OF THE PERIOD. WILL LEAN AWAY FROM THE MORE AMPLIFIED EC WHICH IS NOT SUPPORTED BY THE EC ENS MEAN AND IS MORE IN LINE WITH THE NCEP ENS MEAN BUT ONLY SLIGHTLY MORE PROGRESSIVE WITH H5 HEIGHTS ACROSS THE CENTRAL HIGH PLAINS. THE GENERAL TREND IS A SUBTLE RISE IN HEIGHTS/THICKNESS WITH SOME WARMING ANTICIPATED EARLY IN THE PERIOD. THERE IS DECENT AGREEMENT BETWEEN THE GFS/EC HOLDING A TROUGH IN THE SOUTHWEST THROUGH EARLY NEXT WEEK KEEPING SOUTHWEST MID/UPPER FLOW/LOW PROBABILITIES FOR DIURNAL THUNDERSTORM ACTIVITY. && .AVIATION... 539 PM MDT TUE JUN 9 2009 FOR THE 00Z TAF CYCLE...CURRENT VFR TO BORDERLINE MVFR CONDITIONS...ESPECIALLY FOR KMCK WILL CHANGE COMPLETELY TO MVFR FOR BOTH SITES BY ABOUT 04Z...THEN IFR QUICKLY FOLLOWING BY 06Z FOR KMCK. PLENTY OF MOISTURE AND WINDS FROM THE EAST WILL ALLOW IFR THEN LIFR CONDITIONS TO SET IN FOR BOTH SITES LIKELY BETWEEN 10Z AND 14Z. EXPECT MVFR CONDITIONS TO RETURN BY ABOUT 16Z...BUT MAY STAY IFR LITTLE WHILE LONGER AT KMCK. THUNDERSTORMS ARE POSSIBLE THROUGHOUT MOST OF THE TAF PERIOD. BLM && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Jun 9, 10:38 AM MDT, 15 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1038 AM MDT TUE JUN 9 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1038 AM MDT TUE JUN 9 2009 /1138 AM CDT TUE JUN 9 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS MUCH OF THE TRI STATE AREA. LARGE HAIL...DAMAGING WINDS...AND PERHAPS AN ISOLATED TORNADO WILL BE POSSIBLE. THE PRIMARY THREAT AREA WILL BE ALONG AND SOUTH OF A YUMA COLORADO TO HILL CITY KANSAS LINE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN ACTIVE WEATHER PATTERN WILL BRING A CONTINUED CHANCE FOR THUNDERSTORMS THROUGH THE WEEKEND. ANY OF THESE EVENTS WILL BRING THE POTENTIAL FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT. 024
In the hours before
Local storm report, Jun 9, 8:31 PM MDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
831 PM MDT TUE JUN 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 7 NE FLAGLER 39.37N 102.97W
06/09/2009 E0.88 INCH KIT CARSON CO PUBLIC
&&
BLMLocal storm report, Jun 9, 9:10 PM MDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
910 PM MDT TUE JUN 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL VONA 39.30N 102.74W
06/09/2009 M1.00 INCH KIT CARSON CO LAW ENFORCEMENT
&&
SLOCKHARSpecial weather statement, Jun 9, 11:08 PM MDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1108 PM MDT TUE JUN 9 2009 COZ091-100600- KIT CARSON COUNTY- 1108 PM MDT TUE JUN 9 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 1106 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ARRIBA...OR 10 MILES WEST OF FLAGLER...AND MOVING EAST AT 30 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. FOLTZ
Local storm report, Jun 9, 11:32 PM MDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1132 PM MDT TUE JUN 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1128 PM HAIL FLAGLER 39.29N 103.07W
06/09/2009 E0.88 INCH KIT CARSON CO TRAINED SPOTTER
ALSO HEAVY RAIN
&&
HENDERSONLocal storm report, Jun 10, 12:41 AM MDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1241 AM MDT WED JUN 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 AM HAIL BURLINGTON 39.31N 102.27W
06/10/2009 E0.75 INCH KIT CARSON CO LAW ENFORCEMENT
HAIL COVERING THE GROUND APRROXIMATELY ONE INCH DEEP
&&
FOLTZLocal storm report, Jun 10, 1:26 AM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
126 AM MDT WED JUN 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0123 AM HAIL 12 S ARAPAHOE 38.68N 102.17W
06/10/2009 E1.75 INCH CHEYENNE CO CO-OP OBSERVER
&&
HENDERSONThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 1:28 AM MDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 62 min |
| Jun 9, 8:16 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 44 min |
| Jun 9, 9:08 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 13 min |
| Jun 9, 11:15 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 45 min |
| Jun 9, 11:59 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 46 min |
| Jun 10, 12:28 AM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 21 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.